US customs announces largest fentanyl seizure in its history
(CNN)US Customs and Border Protection made the largest seizure of fentanyl in the agency's history on Saturday at the Nogales port of entry on the US-Mexico border, Port Director Michael Humphries announced Thursday.
Officers uncovered 100 packages of fentanyl weighing nearly 254 pounds and with an estimated value of $3.5 million, Humphries said. The fentanyl was mostly in powder form, with some in pill form. Fentanyl is a synthetic opioid. Unlike morphine or heroin, which are derived from the opium poppy, synthetics such as oxycodone and the extremely potent fentanyl are manufactured purely from chemicals.
Nearly 650 pounds of illegal drugs were removed from the trailer in total.
The drugs, which also included almost 395 pounds of methamphetamine, were concealed within a tractor-trailer transporting produce.Officers also found 300 packages of methamphetamine, which has an estimated value of $1.18 million. This was the third-largest seizure of meth in Arizona ports of entry."This amount of fentanyl our CBP officers prevented from entering our country equates to an unmeasurable, dangerous amount of an opioid that could have harmed so many families," Humphries said.Fentanyl is 50 to 100 times more potent than morphine and 30 to 50 times more potent than heroin. Just a quarter of a milligram -- 0.25 milligrams -- can kill you. (For a sense of just how little that is, a typical baby aspirin tablet is 81 mg, so if you cut that tablet into 324 pieces, one of those pieces would be equal to a quarter-milligram.)The trailer was driven by a 26-year-old Mexican who was arrested and charged with possession with intent to distribute. The driver is in federal custody.The vehicle was referred for secondary inspection, where anomalies were observed in the trailer's floor. A customs dog performed a search and alerted officers to an odor.
Fentanyl isn't just dangerous to users; it can be a threat to anyone who comes into contact with it. The drug can be absorbed through the skin or accidentally inhaled. In 2015, a New Jersey police officer had shortness of breath, dizziness and slowed breathing after coming into contact with fentanyl.Fentanyl is now the most commonly used drug involved in overdoses, according to a recent government report: The rate of overdoses involving the synthetic opioid skyrocketed by about 113% each year from 2013 through 2016.